Ketamine is an important drug that EMS providers should know about. It is possible that the paramedic scope of practice for ketamine may soon be expanding. At this time ketamine can only be used as an adjunct for intubating patients or to sedate patients after they have been intubated. The North Carolina Office of EMS is working with the North Carolina Medical Board to expand the paramedic scope of practice for ketamine for all indications. Because of this it is very important for paramedics to further educate themselves about this drug.
Ketamine is a dissociative anesthetic and has a role in pain management and sedation, including in cases of excited delirium. It is a versatile drug which possesses unique properties that make it useful in the prehospital setting. Ketamine is currently in wide spread use throughout hospitals, emergency departments, and EMS systems throughout the nation. Below are key points that providers should know about ketamine. This article is only a summary and does not include all the information a provider should be familiar with before utilizing ketamine. It should only be used after undergoing a comprehensive educational program from local medical direction.
- Safety: Ketamine even at full sedation/anesthetic dosing normally preserves airway reflexes. Adverse airway events are rare and generally associated with supratheraputic dosing, rapidly pushing IV doses, or co-administration of benzodiazepines or anticholinergics. Adverse airway events can usually be managed with basic airway interventions.
- Routes of Administration: Both IV and IM dosing are reliable and well established. An IV provides more rapid onset/offset of therapy. An IM requires higher total dosing but can produce full effect within a few minutes of injection. When given IV for pain it should be infused over 10 minutes. Ketamine IV should never be pushed rapidly because this can cause apnea.
- Hemodynamics: Unlike many other sedative/hypnotic medications, ketamine produces an increase in cardiac output and can be used in the hemodynamically unstable patient. Ketamine normally causes the body to release endogenous catecholamines which causes a resultant increase in blood pressure.
- Variety of Indications/Dosing: With a somewhat predictable dose response curve, increasing doses allows the provider to choose the desired effect. Lower doses can produce analgesia that is non-inferior to opioids. Higher dosing can produce sedation and higher still produces deep sedation with intact airway and breathing. Additionally, the bronchodilator effect makes this medication ideal for calming the agitated patient with obstructive lung disease who requires CPAP/BiPAP. When given for pain the dose should be 0.1 to 0.2 mg/kg. A 0.3 mg/kg dose can also be give, but at doses between 0.4 to 0.8 mg/mg the patients may have hallucinations. At doses of 0.8 mg/ kg IV and higher the patient is usually completely sedated
- Emergence Reactions: seen more in adults than pediatric patients, some who awaken from sedation may be troubled by hallucinations. However, this period is often brief, responds well to redirection and low doses of benzodiazepines can be used for rapid resolution if needed. Anecdotally, reassurance and calming patient prior to medication use can help prevent these symptoms. When given IV for pain it should be infused over 10 minutes to help prevent unpleasant experiences for patients
- Increased Pressure: Increases in ICP and IOP have been demonstrated with numerical statistical significance, however there has been no patient oriented or clinically relevant issues from this effect.
- Tachycardia: Ketamine does often cause a tachycardic response during sedation and may not be ideal in those with advanced heart disease, however these patients may have more severe adverse responses to other therapies. There is limited evidence regarding safety in this population.
- Emesis: This can occur on waking but is short lived and responds rapidly to antiemetics.
- Airway: Intubations have occurred after ketamine use, however, many of these are attributed to co-administered medications, larger than indicated doses or rapid IV push. Additionally, receiving (ED) providers unfamiliar with this medication may label the patient as obtunded and place an ET tube, despite their intact breathing/airway and inevitable reversal of sedation in short time. Providers should also be aware that ketamine has also been known to cause laryngospasm.
- Contraindicated in patients with ketamine allergy
- Should not be used in patients having an acute coronary syndrome where a sudden increase in blood pressure would be harmful